High relapse rate of IBD after anti-TNF discontinuation

Reuters Health Information: High relapse rate of IBD after anti-TNF discontinuation

High relapse rate of IBD after anti-TNF discontinuation

Last Updated: 2017-01-09

By Will Boggs MD

NEW YORK (Reuters Health) - Patients with inflammatory bowel disease (IBD) face a significant risk of relapse upon discontinuation of anti-TNF drugs, researchers from 78 Spanish centers report.

"The most interesting finding is that almost half of the patients who discontinued anti-TNF agents because of clinical remission relapse after discontinuation," Dr. María José Casanova from Hospital Universitario de la Princesa in Madrid told Reuters Health by email. "It is a very high rate of relapse."

Several factors contribute to the decision to discontinue anti-TNF drugs in IBD patients once remission has been achieved, including the cost of the medications, the serious side effects, and the outcome following elective withdrawal.

Dr. Casanova and colleagues sought to determine the risk of relapse after discontinuation of anti-TNF therapy, to identify the factors associated with relapse, and to evaluate the outcome after retreatment with the same anti-TNF in those who relapsed.

Their retrospective study included 731 patients with Crohn's disease (CD) and 324 patients with ulcerative colitis (UC) who were followed up a median 19 months after discontinuation of anti-TNF drugs. All had achieved clinical remission.

Relapse occurred at the rate of 18% per patient-year after discontinuation of anti-TNF therapy, with cumulative relapse rates of 15% at six months, 24% at one year, 38% at two years, 46% as three years, and 56% at five years.

The incidence of relapse was nonsignificantly higher in CD patients (19% per patient-year) than in UC patients (17% per patient-year), but type of IBD was not associated with the risk of relapse.

Relapse rates were significantly higher among patients who did not continue treatment with immunomodulators (26% per patient-year) than among those who did (17% per patient-year), the team reports in The American Journal of Gastroenterology, online December 13.

Independent predictors of a higher risk of relapse included treatment with adalimumab versus infliximab, elective discontinuation versus discontinuation as part of a top-down strategy, and discontinuation because of adverse events versus discontinuation as part of a top-down strategy.

Treatment with immunomodulators after discontinuation and older age at discontinuation were associated with a lower risk of relapse.

After relapse, 69% of patients were retreated with the same anti-TNF drug, 28% received another drug, and 3% underwent surgery.

Clinical remission was achieved at the end of follow-up by 79% of patients retreated with infliximab and 69% of patients retreated with adalimumab. Clinical remission was achieved less frequently by patients who restarted anti-TNF as monotherapy than by those who restarted anti-TNF combined with immunomodulators (68% vs. 78%, p=0.08).

Only 11% of patients retreated with an anti-TNF drug experienced adverse events, and most of these were infusion reactions.

"Discontinuation of anti-TNF therapy should be considered in a selected group of patients," Dr. Casanova said. "However, it cannot be universally recommended. However, some patients can stop anti-TNF therapy safely and remain in remission for long periods."

"We think that the decision whether to continue or not with an anti-TNF should be taken on an individual basis," she said. "Randomized controlled trials are necessary to identify the factors associated with the risk of relapse."

"Another important message is that, although the retreatment with the same anti-TNF drug in patients who relapse after the initial withdrawal has been reported to be apparently successful and safe, in our study, 25% of the retreated patients did not achieved clinical remission," Dr. Casanova said. "For this reason, we strongly recommend that the potential consequences of discontinuing the therapy should be always discussed with the patient."

Dr. Martin Bortlik from Univerzity Karlovy in Prague, Czech Republic, who recently reported relapse rates of about 50% within two years after discontinuation of anti-TNF by IBD patients, told Reuters Health by email, "In my opinion, the main message is still the same: if really not necessary, dont stop the effective and well-tolerated anti-TNF therapy."

"Of course, patients sometimes ask for treatment discontinuation, but it is the job of their gastroenterologist to provide the patient with correct information," he said. "And such information should stress that half of them will suffer from relapse within next 2-3 years, and it is still extremely difficult to predict which patient is in high or low risk of relapse."

"I'd like to emphasize the importance of protective effect of immunosuppressive medication for prolongation of remission once anti-TNF therapy has been stopped," Dr. Bortlik said. "It seems especially important in Crohns disease patients where mesalamine is ineffective and no other medication is thus available. Therefore, I'd never stop biologic therapy (electively) in a patient not tolerating thiopurines or methotrexate."

"The other point is that patients who relapse should start with the same drug that was previously discontinued," he added. "It is relatively safe (though the risk of allergic reaction to infliximab is definitely increased), and it also seems to be effective in majority of patients. Switching to another drug should be attempted only if restart is not effective, or adverse event (mostly allergy) occurs."

The study had no funding. Several authors, including Dr. Casanova, reported financial ties to companies marketing TNF blockers.

SOURCE: http://bit.ly/2jkk91T

Am J Gastroenterol 2016.

© Copyright 2013-2018 GI Health Foundation. All rights reserved.
This site is maintained as an educational resource for US healthcare providers only. Use of this website is governed by the GIHF terms of use and privacy statement.